L-tryptophan administration in l-dopa-induced hallucinations in elderly parkinsonian patients

J. M. Rabey, J. Vardi, J. J. Askenazi, M. Streifler

Research output: Contribution to journalArticlepeer-review

19 Scopus citations

Abstract

L-tryptophan (L-T) was added at a dose of 150-450 mg daily to eight Parkinsonian patients who developed visual hallucinations with paranoidal features under L-dopa (L-D) treatment (112.5-75 mg daily) in combination with α-methyldopa hydrazine (12.5-75 mg daily). In six patients L-T ameliorated the symptomatology by arresting the visual paranoidal hallucinations or diminishing their frequency and relieving the psychomotor agitation. As a ‘side effect’, L-T produced new ‘pleasurable’, ‘LSD-like’ visual images in three patients. In two patients, in whom L-T did not affect the mental disturbances, amelioration was obtained only by phenothiazines. Theoretical considerations on the role of dopamine in the genesis of visual hallucinations and mental disturbances emphasizes the benefit of L-T administration in this ‘organo-mental’ syndrome.

Original languageEnglish
Pages (from-to)438-444
Number of pages7
JournalGerontology
Volume23
Issue number6
DOIs
StatePublished - 1977
Externally publishedYes

Keywords

  • Dopamine
  • L-Dopa
  • L-Tryptophan
  • Paranoia
  • Parkinson’s disease
  • Visual hallucinations

Fingerprint

Dive into the research topics of 'L-tryptophan administration in l-dopa-induced hallucinations in elderly parkinsonian patients'. Together they form a unique fingerprint.

Cite this